Sang S. Kim, M.D., Department of Dermatology, Kang Dong Sacred Heart Hospital, 445 Kil Dong, Seoul 134-701 Korea. Email: email@example.com
Acetazolamide is a sulfonamide derivative and carbonic anhydrase inhibitor used to lower intraocular pressure in glaucomatous patients. Stevens–Johnson syndrome (SJS) toxic epidermal necrolysis (TEN) associated with acetazolamide treatment has been diagnosed in Japanese, Japanese-American and Indian patients. Herein, we report the second Korean case of SJS-TEN associated with acetazolamide treatment. The result of human leukocyte antigen (HLA) typing of our patient was positive for HLA-B59. According to recent research, HLA-B59 has been detected in SJS caused by metazolamide, which is analogous to acetazolamide. This suggests a possible relationship between genetic background and SJS-TEN-associated acetazolamide treatment. Theretofore, acetazolamide should be prescribed to Korean patients with the same discreet caution.
Stevens–Johnson syndrome (SJS) toxic epidermal necrolysis (TEN) is a severe, episodic and acute mucocutaneous reaction that is most often elicited by drugs, and occasionally through infections. Both are characterized by rapidly expanding, often irregular macules and involvement of more than one mucosal sites (oral, conjunctival and anogenital). In principle, SJS-TEN is self-limited but sequelae may develop due to mucosal scarring.1
Acetazolamide is a sulfonamide derivative and carbonic anhydrase inhibitor used to lower intraocular pressure in glaucomatous patients. SJS associated with carbonic anhydrase inhibitor treatment has been reported in documents: nine cases in India of SJS induced by acetazolamide treatment, five cases in Japan induced by methazolamide treatment in Japan and two in Japanese-Americans.2 Recently, one case in Korea where SJS was induced by methazolamide treatment and another by acetazolamide treatment were documented.3,4
In this article, we report one additional case of SJS thought to be induced by acetazolamide treatment, in a Korean patient. Additionally, we will endeavor to document the result of human leukocyte antigen (HLA) typing of this case. We believe that our studies can connect the dots between patients’ genetic backgrounds and SJS induced by acetazolamide treatments.
A once-healthy 31-year-old Korean woman began ailing and felt numb in both of her extremities approximately 2 days after initiation of treatment with acetazolamide (250 mg/day). The treatment was to lower intraocular pressure after laser-assisted in situ keratomileusis (LASIK); since the initial treatment, she had discontinued the use of acetazolamide. Except the acetazolamide, she had no history of any other medications.
Erythematous maculopapular rash developed over her trunk 3 days after administration of acetazolamide (Fig. 1). By the time an entire week had passed, blisters developed on multiple mucosal surfaces, including conjunctiva, genitalia and mouth. The lips were covered with hemorrhagic crust and erosions appeared on oral mucosa (Fig. 1). The symptoms exacerbated over time, and she was admitted to hospital because of eating difficulties caused by a sore mouth, tongue and throat.
She denied allergies to any medications and had no history of acetazolamide exposure. The patient was hospitalized with the presumed diagnosis of SJS, and thus received immunoglobulin (Ig) i.v. (1.5 mg/kg per day) for 5 days, along with a skin biopsy. The biopsy specimen from a bullous lesion on her forearm showed vacuolar alteration at the dermal–epidermal junction, and mild lymphocytic infiltration. Sporadic necrotic keratinocytes were noted, mostly around the basal epidermis (Fig. 2). A Tzank smear was performed on the vesicles of the lips, but no viruses were found. Serology was negative for herpes simplex virus types 1 and 2 for IgM and IgG.
The erythematous lesions extended over her face, trunk, extremities and became confluent, then large hemorrhagic bullae developed on each erythematous base. Her conjunctivae had crust and discharge, and her visual acuity was decreased due to multiple erosions and central epithelial defects in the eye corneas. Ig i.v. treatment was unsuccessful. Then, methylprednisolone therapy (1 mg/kg per day i.v.) was applied for 10 days which elicited gradual tapering for 2 weeks. The bullae ruptured, skin peeled spontaneously and some of the fingernails as well as toenails fell off. The skin and mucous lesions dried and progressively epithelialized. She was in the hospital for approximately 4 weeks. Post-inflammatory hyperpigmentation remained on her trunk and extremities, even after an entire month.
The reaction from acetazolamide skin patch test was negative the day after stemming steroid treatment. In the meantime, HLA typing showed positive for HLA-A24, A26, B59, B62 and Cw3.
In this case, the incipient sign of SJS appeared 2 days after administrating acetazolamide. The clinical course indicated typical SJS symptoms. A skin patch test and a skin biopsy were performed to ascertain acetazolamide’s correlation to SJS. A skin patch test was negative and skin biopsy was compatible with SJS. The diagnosis of SJS in this particular case was based on symptoms, time course of the disease and the result of skin biopsy.
The pathophysiology of SJS is still unknown; however, it is now acknowledged that drugs are the most critical etiological factors.5 More than 100 different drugs have been reported as potential causes. The sulfonamides and their derivatives are most commonly associated with SJS. Acetazolamide is not only a carbonic anhydrase inhibitor but also a sulfonamide derivative.6
Cases of SJS induced by carbonic anhydrase inhibitors are rare and all such patients had received one or more doses of oral carbonic anhydrase inhibitors to lower intraocular pressure. All reported cases thus far have been limited to Japanese, Indian and Korean patients or of such descent (Table 1).3,4,6–8,10 The article by Shiraoki et al. underlined a risk factor involved in an ethnic subgroup of patients. It described four cases of SJS thought to be induced by methazolamide. Methazolamide is another carbonic anhydrase inhibitor whose chemical composition is very similar to that of acetazolamide. In Shiraoki’s cases, the HLA typing on three of the four Japanese patients showed that two of patients had HLA-B59, Cw1, DR4 and DQ4.2
Table 1. Reported human leukocyte antigen (HLA) types of Stevens–Johnson syndrome (SJS) patients induced by acetazolamide and methazolamide DR4 and DQ4.2
The results of HLA typing showed that our patient had HLA-A24, A26, B59, B62 and Cw3. Among these haplotypes, HLA-B59 is known specifically to the Japanese populace. Because its frequency was reported to be only 1.9% in Japanese and 1.0% in Koreans, respectively, HLA typing results strongly suggest that HLA-B59 contributes to susceptibility to SJS induced by acetazolamide treatment.2,9
Acetazolamide is widely used in ophthalmology to lower intraocular pressure. However, our case indicates that administrating acetazolamide to patients of Korean and Japanese descent carries a risk of life-threatening SJS. We hereby stress with considerable force the importance of more discreet prescription of acetazolamide and HLA typing for patients of Japanese or Korean descent.